This site is intended for health professionals only

Published on 12 February 2008

Share this story:
Twitter
LinkedIn

FDA issues Botox botulism warning

teaser

The US government has revealed that it is investigating reports that some children have died after being treated with Botox and one of its competitors.

The Food and Drug Administration said it was probing Botox, a wrinkle-specific version called Botox Cosmetic, and its competitor, Myobloc, which all use botulinum toxin to block nerve impulses, causing them to relax.

The FDA said that in rare cases, the toxin can spread beyond the injection site to other parts of the body, causing paralysis or weakening the muscles which are used for breathing and swallowing.

While Botox is best known as a treatment used to minimise wrinkles by paralysing facial muscles, botulinum toxin is widely used for a variety of muscle-spasm conditions, such as cervical dystonia or severe neck spasms.

The agency said the deaths it is investigating all involve children, most of whom were cerebral palsy patients who were being treated for spasticity in their legs.

While the FDA has never formally approved the drugs to be used in this manner, some other countries have.

The agency warned that patients receiving a botulinum toxin injection for any reason, should be told to seek immediate care if they suffer symptoms of botulism, including difficulty swallowing or breathing, slurred speech, muscle weakness, or if they have difficulty holding up their head.

Copyright © PA Business 2008

Food and Drug Administration



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn